Rapid re-enlargement of a macroprolactinoma after initial shrinkage in a young woman treated with bromocriptine

Ildikó Adler, P. Barsi, S. Czirják, I. Varga, Péter Gergics, Csilla Jakab, K. Rácz

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

We report the case of a macroprolactinoma in a 32-year-old woman, who presented with secondary amenorrhea, galactorrhea, increased plasma prolactin level (3259 ng/ml), headache and bi-temporal visual field defect. Magnetic resonance imaging showed a large pituitary tumor. The patient responded well to bromocriptine (7.5 mg/day) with improvement of clinical symptoms and normalization of plasma prolactin within a few weeks. After 4 months of treatment, tumor size was also reduced markedly. During continued treatment at the same dose of bromocriptine the plasma prolactin level remained normal, but after 8 months of treatment the patient suddenly complained of worsening of her visual fields, and magnetic resonance imaging indicated re-enlargement of the tumor. Bromocriptine was discontinued and transsphenoidal pituitary surgery was performed. After surgery the visual field defect improved, but postoperative plasma prolactin level (1104 ng/ml) and magnetic resonance imaging indicated a residual tumor. Postoperative treatment with quinagolide (0.15 mg/day) resulted in disappearance of all clinical symptoms, normalization of prolactin level and a reduction in size of the residual tumor. This case demonstrates that a dissociation of the inhibitory effect of bromocriptine on tumor size and prolactin level may rarely develop during the course of drug treatment in a patient with macroprolactinoma.

Original languageEnglish
Pages (from-to)317-321
Number of pages5
JournalGynecological Endocrinology
Volume20
Issue number6
DOIs
Publication statusPublished - Jun 2005

Fingerprint

Prolactinoma
Bromocriptine
Prolactin
Visual Fields
Magnetic Resonance Imaging
Residual Neoplasm
Galactorrhea
Therapeutics
Neoplasms
Amenorrhea
Pituitary Neoplasms
Headache
Pharmaceutical Preparations

Keywords

  • Bromocriptine
  • Macroprolactinoma
  • Tumor enlargement
  • Tumor shrinkage

ASJC Scopus subject areas

  • Endocrinology
  • Obstetrics and Gynaecology

Cite this

Rapid re-enlargement of a macroprolactinoma after initial shrinkage in a young woman treated with bromocriptine. / Adler, Ildikó; Barsi, P.; Czirják, S.; Varga, I.; Gergics, Péter; Jakab, Csilla; Rácz, K.

In: Gynecological Endocrinology, Vol. 20, No. 6, 06.2005, p. 317-321.

Research output: Contribution to journalArticle

@article{2d0816339a2d4f17a774cfcb962ca3cf,
title = "Rapid re-enlargement of a macroprolactinoma after initial shrinkage in a young woman treated with bromocriptine",
abstract = "We report the case of a macroprolactinoma in a 32-year-old woman, who presented with secondary amenorrhea, galactorrhea, increased plasma prolactin level (3259 ng/ml), headache and bi-temporal visual field defect. Magnetic resonance imaging showed a large pituitary tumor. The patient responded well to bromocriptine (7.5 mg/day) with improvement of clinical symptoms and normalization of plasma prolactin within a few weeks. After 4 months of treatment, tumor size was also reduced markedly. During continued treatment at the same dose of bromocriptine the plasma prolactin level remained normal, but after 8 months of treatment the patient suddenly complained of worsening of her visual fields, and magnetic resonance imaging indicated re-enlargement of the tumor. Bromocriptine was discontinued and transsphenoidal pituitary surgery was performed. After surgery the visual field defect improved, but postoperative plasma prolactin level (1104 ng/ml) and magnetic resonance imaging indicated a residual tumor. Postoperative treatment with quinagolide (0.15 mg/day) resulted in disappearance of all clinical symptoms, normalization of prolactin level and a reduction in size of the residual tumor. This case demonstrates that a dissociation of the inhibitory effect of bromocriptine on tumor size and prolactin level may rarely develop during the course of drug treatment in a patient with macroprolactinoma.",
keywords = "Bromocriptine, Macroprolactinoma, Tumor enlargement, Tumor shrinkage",
author = "Ildik{\'o} Adler and P. Barsi and S. Czirj{\'a}k and I. Varga and P{\'e}ter Gergics and Csilla Jakab and K. R{\'a}cz",
year = "2005",
month = "6",
doi = "10.1080/09513590500098034",
language = "English",
volume = "20",
pages = "317--321",
journal = "Gynecological Endocrinology",
issn = "0951-3590",
publisher = "Informa Healthcare",
number = "6",

}

TY - JOUR

T1 - Rapid re-enlargement of a macroprolactinoma after initial shrinkage in a young woman treated with bromocriptine

AU - Adler, Ildikó

AU - Barsi, P.

AU - Czirják, S.

AU - Varga, I.

AU - Gergics, Péter

AU - Jakab, Csilla

AU - Rácz, K.

PY - 2005/6

Y1 - 2005/6

N2 - We report the case of a macroprolactinoma in a 32-year-old woman, who presented with secondary amenorrhea, galactorrhea, increased plasma prolactin level (3259 ng/ml), headache and bi-temporal visual field defect. Magnetic resonance imaging showed a large pituitary tumor. The patient responded well to bromocriptine (7.5 mg/day) with improvement of clinical symptoms and normalization of plasma prolactin within a few weeks. After 4 months of treatment, tumor size was also reduced markedly. During continued treatment at the same dose of bromocriptine the plasma prolactin level remained normal, but after 8 months of treatment the patient suddenly complained of worsening of her visual fields, and magnetic resonance imaging indicated re-enlargement of the tumor. Bromocriptine was discontinued and transsphenoidal pituitary surgery was performed. After surgery the visual field defect improved, but postoperative plasma prolactin level (1104 ng/ml) and magnetic resonance imaging indicated a residual tumor. Postoperative treatment with quinagolide (0.15 mg/day) resulted in disappearance of all clinical symptoms, normalization of prolactin level and a reduction in size of the residual tumor. This case demonstrates that a dissociation of the inhibitory effect of bromocriptine on tumor size and prolactin level may rarely develop during the course of drug treatment in a patient with macroprolactinoma.

AB - We report the case of a macroprolactinoma in a 32-year-old woman, who presented with secondary amenorrhea, galactorrhea, increased plasma prolactin level (3259 ng/ml), headache and bi-temporal visual field defect. Magnetic resonance imaging showed a large pituitary tumor. The patient responded well to bromocriptine (7.5 mg/day) with improvement of clinical symptoms and normalization of plasma prolactin within a few weeks. After 4 months of treatment, tumor size was also reduced markedly. During continued treatment at the same dose of bromocriptine the plasma prolactin level remained normal, but after 8 months of treatment the patient suddenly complained of worsening of her visual fields, and magnetic resonance imaging indicated re-enlargement of the tumor. Bromocriptine was discontinued and transsphenoidal pituitary surgery was performed. After surgery the visual field defect improved, but postoperative plasma prolactin level (1104 ng/ml) and magnetic resonance imaging indicated a residual tumor. Postoperative treatment with quinagolide (0.15 mg/day) resulted in disappearance of all clinical symptoms, normalization of prolactin level and a reduction in size of the residual tumor. This case demonstrates that a dissociation of the inhibitory effect of bromocriptine on tumor size and prolactin level may rarely develop during the course of drug treatment in a patient with macroprolactinoma.

KW - Bromocriptine

KW - Macroprolactinoma

KW - Tumor enlargement

KW - Tumor shrinkage

UR - http://www.scopus.com/inward/record.url?scp=22144466569&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=22144466569&partnerID=8YFLogxK

U2 - 10.1080/09513590500098034

DO - 10.1080/09513590500098034

M3 - Article

VL - 20

SP - 317

EP - 321

JO - Gynecological Endocrinology

JF - Gynecological Endocrinology

SN - 0951-3590

IS - 6

ER -